Background: Sympathomimetic-induced metabolic derangements within the central nervous system can result in conspicuous changes in neurological functioning and corresponding radiographic abnormalities that can be reversible. Objective: To describe a patient with a "kaleidoscopic" visual illusion who was found by magnetic resonance imaging to have a transient lesion in the splenium of the corpus callosum. Design: Case report. Setting: The University of Texas Southwestern Medical Center, Dallas. Patient: A 17-year-old adolescent girl who developed an episode of kaleidoscopic vision while using sympathomimetic-containing diet pills that was associated with a reversible lesion of the splenium of the corpus callosum. Her brother has a history of migraine and experienced a similar episode while using illicit stimulant agents. Intervention: Withdrawal of the medication resulted in the cessation of the episodes and normalization of the magnetic resonance image. Main Outcome Measures: Clinical and radiographic improvement. Results: Sympathomimetic- induced metabolic derangements can be associated with reversible lesions within the brain. Conclusions: We hypothesize that the visual fragmentation was a manifestation of a migraine triggered by sympathomimetic-containing diet pills, and that the transient lesion in the corpus callosum was a manifestation of a reversible metabolic derangement. Both the visual fragmentation and the lesion in the corpus callosum resolved once the patient stopped receiving diet pills.
ASJC Scopus subject areas
- Arts and Humanities (miscellaneous)
- Clinical Neurology